Q: My daughter is allergic to peanuts and most tree nuts. If she accidentally eats something with nuts in it, is it okay to use an antihistamine such as Benadryl® first?
Stanley Fineman, MD: If your child is exposed to or accidentally ingests a food with nuts, and there’s a risk for anaphylaxis, then it’s not a good idea to use an antihistamine first.
When children are allergic to nuts or other types of food, and they accidentally ingest it, symptoms of anaphylaxis can progress very rapidly. Sometimes you start seeing symptoms right away. Other times, it might take 3 minutes, or 5 minutes, or 10 minutes, or even longer. With new research, we now know that any delay in treatment of anaphylaxis can increase the risk of hospitalization or death.
Epinephrine is really the only way to prevent this anaphylaxis progression. So I absolutely recommend an epinephrine auto-injector as the first line of treatment for a severe allergic reaction to a food that has been accidentally ingested.
And I recommend that you or your child (depending on the child’s age) always carry two epinephrine auto-injectors with you in case of an exposure.
Q: How quickly does an epinephrine auto-injector work, compared to antihistamines?
Dr. Fineman: Epinephrine is a shot that is injected in the leg muscle and it works within minutes. Antihistamines are typically given orally and they can take an hour to take effect.
When treating anaphylaxis, epinephrine targets and treats the symptoms and triggers of the severe allergic reaction.
If you take an antihistamine, all it really does is block histamine. And histamine is only one of the factors involved in an anaphylactic reaction, so it’s not going to treat all of the symptoms of anaphylaxis effectively.
I’ve also had patients ask me, ‘What happens if I give epinephrine and I may not have really needed it?’ I tell them, ‘Epinephrine is very safe.’ You could give it to me right now and it would not hurt me. Sure I would feel it – I may have a side effect, my heart might go a little bit faster. But it would not cause a severe problem.
So I tell parents of food-allergic children: if you think your child might need epinephrine, go ahead and use it. It’s a very safe medication. You’re much better off treating anaphylaxis with epinephrine without delay, than if you choose to watch and wait. You don’t want to risk a life-threatening reaction if you don’t administer epinephrine early enough.
Stanley Fineman, MD, FACAAI, is a board-certified allergist and immunologist with Atlanta Allergy and Asthma. He is Past President of the American College of Allergy, Asthma and Immunology and serves as a board member with Allergy & Asthma Network.
Have a medical question? Email firstname.lastname@example.org or write to Ask the Allergist, Allergy & Asthma Network, 8229 Boone Blvd., Suite 260, Vienna, VA 22182.
Find an Allergist